[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1966

IS THIS SHOT NECESSARY

Author Affiliations

Professor of Pathology Dartmouth Medical School Hanover, New Hampshire 03755

Am J Dis Child. 1966;112(6):610. doi:10.1001/archpedi.1966.02090150154029
Abstract

To the Editor: I read with so much dismay the two reports of serious complications from injection of penicillin (Amer J Dis Child111:548-557, 1966) that I am compelled to react in writing, first to speak out against the use of parenteral injections of antibiotics whenever possible and second, to offer explanations of the pathogenesis of the adverse reactions.

Every physician should be aware of certain facts: (1) All antibiotics must be considered as necrotizing agents, capable of destroying any structure they reach in concentrated form. (2) In addition to being toxic per se, some are dispensed in solvent vehicles which themselves are highly toxic, for example, propylene glycol. (3) Except for the critically ill individual with obvious gastrointestinal dysfunction or reactive vomiting, a therapeutic blood stream level will be reached as quickly after oral medication as after intramuscular injection in any child able to swallow the tasty antibiotic

First Page Preview View Large
First page PDF preview
First page PDF preview
×